Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 95, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 17, 2008, 3:16 PM EDT for Sullivan County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2008, 3:16 PM EDT (19:16 UTC)
- Expired
- Jul 17, 2008, 3:45 PM EDT
- In force
- 29 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
County Sullivan County, PA
The radar
The Binghamton radar (KBGM), 88 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 171916
SVRCTP
PAC113-171945-
/O.NEW.KCTP.SV.W.0095.080717T1916Z-080717T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 PM EDT THU JUL 17 2008
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SULLIVAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
* UNTIL 345 PM EDT
* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHEAST OF OVERTON...OR 17 MILES SOUTHWEST OF WYALUSING...AND
MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RICKETTS GLEN STATE PARK AROUND 345 PM EDT...
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220 FROM
LAPORTE TO NORTH OF DUSHORE.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4147 7625 4143 7626 4131 7631 4131 7640
4148 7667 4157 7653 4154 7622 4152 7622
TIME...MOT...LOC 1916Z 309DEG 13KT 4144 7640
$$
FORECASTER: DANGELOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:40 PM EDT, 36 minutes earlier.
Area forecast discussion, Jul 17, 2:40 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 240 PM EDT THU JUL 17 2008 .SYNOPSIS... HIGH PRESSURE...CENTERED OVER THE CENTRAL APPALACHIANS THIS AFTERNOON WILL DRIFT SLOWLY OFF THE EAST COAST OVER THE NEXT SEVERAL DAYS. A STATIONARY FRONTAL BOUNDARY DRAPED ACROSS SOUTHERN NEW YORK WILL INTERACT WITH THE VERY WARM AND HUMID AIRMASS TO PRODUCE SCATTERED LATE DAY AND EVENING THUNDERSTORMS TODAY...MAINLY ACROSS THE NORTHERN MOUNTAINS OF THE STATE AND THE MIDDLE SUSQUEHANNA VALLEY. A TROUGH OF LOW PRESSURE WILL APPROACH THE AREA FROM THE WEST LATE SUNDAY INTO EARLY NEXT WEEK BRINGING THE NEXT CHANCE FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. SLIGHTLY COOLER AIR WITH MUCH MORE COMFORTABLE HUMIDITY SHOULD FOLLOW FOR THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... SCATTERED TSRA (WITH ISOLATED STRONG TO SVR TSRA) AFFECTING MAINLY THE NCENT MTNS AND MIDDLE SUSQ VALLEY AT THE INTERSECTION OF A LLVL OUTFLOW BOUNDARY AND NOSE OF A WESTERLY 925-850 SPEED MAX OF 20-30KT. A BULLSEYE OF SURFACE BASED CAPE WAS ALSO COLLOCATED NEAR KIPT AND KSEG...WHICH WILL MAINTAIN (OR EVEN INCREASE) THE DEPTH/INTENSITY OF THE ELEVATED 60+ DBZ CORES IN THESE PULSE STORMS THROUGH 22-23Z ACROSS OUR ERN CWA. SLIGHTLY WARMING TEMPS/SUBSIDENCE ALOFT WILL LEAD TO NOTHING MORE THAN A BRIEF...STRAY SHOWER OR TSRA FROM THE SOUTH CENTRAL TO THE LOWER SUSQ VALLEY. KEPT POPS IN THIS AREA AOB 10 PERCENT. CLEARING SKIES AND DIMINISHING WIND WILL OCCUR AFTER 02Z. THIS WILL SET THE STAGE FOR A RATHER MUGGY NIGHT WITH MINS MAINLY IN THE MID 60S THROUGHOUT THE VALLEYS...AND AROUND 60F ACROSS THE HIGHER TERRAIN. && .SHORT TERM /FRIDAY/... QUASI-STATIONARY FRONTAL BOUNDARY LIFTS WELL NORTH OF THE REGION TONIGHT AND FRIDAY...AS SUBTROPICAL RIDGE BUILDS OVR THE NORTHEAST CONUS. ANY ISOLATED CONVECTION OVR THE NORTHERN TIER THIS EVENING SHOULD DIE OUT AS BLYR COOLS/STABILIZES. WARMER TEMPS ALOFT SHOULD PRECLUDE ANY PM CONVECTION ON FRIDAY. WILL KEEP POPS BLW 10 PCT BASED ON LATEST SREF DATA. PLENTY OF SUNSHINE...COMBINED WITH MEAN 850 TEMPS ARND 19C...SHOULD SUPPORT HIGHS FROM 90-95F OVER MOST OF THE AREA...WITH U80S ACROSS THE HIGH TERRAIN. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... NEXT SHORTWAVE TRACKING ACROSS SOUTHERN CANADA WILL PUSH A DYING COLD FRONT TOWARD PA LATE SATURDAY...WHICH COULD TOUCH OFF A LATE DAY TSTMS ACROSS THE NORTH. ENS QPF PLUME DATA SUGGESTS LITTLE CHC OF ANY PRECIP ACROSS CENTRAL AND SOUTHERN PA...WHERE HEAT SHOULD CONTINUE UNABATED. LATEST GEFS DATA SUGGESTS QUASISTATIONARY FNTL BNDRY WILL STAY TO THE NORTH OF PA THRU EARLY NEXT WEEK. THUS...ABV NORMAL TEMPS EXPECTED TO CONTINUE THRU THE MED RANGE OUTLOOK WITH A CHC OF DIURNAL CONVECTION EACH DAY. HPC MANUAL SFC PROGS SHOW A WAVE OF LOW PRES MOVG EWD THRU NY STATE ALONG THE AFOREMENTIONED Q-STNRY FNT SYS TUE-WED. GMOS/HPC BLEND CONTINUES TO YIELD CHC POPS THIS PD. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... ISOLATED TO SCATTERED MVFR CIGS AND VSBYS IN SHRA/TSRA WILL PREVAIL THROUGH DUSK ACROSS THE REGION NORTHEAST OF A LINE FROM KBFD AND KDUJ...TO KUNV AND KMDT. A FEW OF THE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE BRIEF IFR CIGS/VSBYS WITH SFC WIND GUSTS TO 40 KTS INVOF KIPT AND KSEG...AND POINTS EAST. OTHERWISE...HIGH PRESSURE CENTER JUST TO THE SOUTH OF PENN WILL DRIFT VERY SLOWLY TO THE EAST THROUGH FRIDAY AND SLIP OFFSHORE THIS WEEKEND. SERIES OF WAVES WILL SLIDE W-E ACROSS NEW YORK AND NEW ENGLAND AS FRONTAL BOUNDARY REMAINS STATIONARY JUST TO OUR NORTH. PATCHY 3-5SM GROUND FOG WILL FORM ONCE AGAIN LATE TONIGHT THROUGH THE MID MORNING HOURS FRIDAY AS WINDS DROP OFF TO LIGHT AND VARIABLE. MAINLY LIGHT...SOUTHWEST TO WEST WINDS WILL PREVAIL FOR THE NEXT SEVERAL DAYS. BEST CHC FOR SHRA/TSRA WILL BE DURING THE LATE WEEKEND THROUGH MONDAY AS A FRONTAL BNDRY SLIPS ACROSS THE MID-ATLANTIC REGION. CU FIELD WILL INCREASE FRI/SAT...WITH SOME REDUCTION TO CIGS/VSBYS ANTICIPATED THIS WEEKEND FROM ANY CONVECTION THAT MAY DEV AND PRODUCE VFR TO TEMPO MVFR/IFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LAMBERT NEAR TERM...LAMBERT SHORT TERM...FITZGERALD LONG TERM...FITZGERALD/STEINBUGL AVIATION...LAMBERT/RXR
Hazardous weather outlook, Jul 17, 12:38 PM EDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1238 PM EDT THU JUL 17 2008 PAZ017>019-024>028-033>036-045-049>052-056>059-063>066-181645- CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON- MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON- UNION-SNYDER-MONTOUR-NORTHUMBERLAND-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 1238 PM EDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010>012-037-041-042-046-053-181645- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-COLUMBIA- 1238 PM EDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTH CENTRAL MOUNTAINS. A FEW STORMS WILL BE CAPABLE OF PRODUCING ISOLATED LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM THIS AFTERNOON INTO THIS EVENING. STEINBUGL
In the hours before
Local storm report, Jul 17, 2:26 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
226 PM EDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL 2 NE LOCK HAVEN 41.16N 77.43W
07/17/2008 E0.88 INCH CLINTON PA TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED NORTH OF LOCK HAVEN AIRPORT.
0200 PM TSTM WND DMG 4 NE LOCK HAVEN 41.18N 77.40W
07/17/2008 CLINTON PA DEPT OF HIGHWAYS
LARGE BRANCHES ACROSS ROUTE 150 AT TOBACCO SHED ROAD IN
DUNNSTABLE COUNTY. TRAFFIC IMPACTED. UPDATED INFORMATION
FROM PENN DOT.
&&
ARTLocal storm report, Jul 17, 2:28 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
228 PM EDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL 2 NE LOCK HAVEN 41.16N 77.43W
07/17/2008 E0.88 INCH CLINTON PA TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED NORTH OF LOCK HAVEN AIRPORT.
0200 PM TSTM WND DMG 4 NE LOCK HAVEN 41.18N 77.40W
07/17/2008 CLINTON PA DEPT OF HIGHWAYS
LARGE BRANCHES ACROSS ROUTE 150 AT TOBACCO SHED ROAD IN
DUNNSTABLE TOWNSHIP. TRAFFIC IMPACTED. UPDATED
INFORMATION FROM PENN DOT.
&&
ARTSpecial weather statement, Jul 17, 2:32 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 232 PM EDT THU JUL 17 2008 PAZ028-050-052-056-057-171915- DAUPHIN PA-JUNIATA PA-NORTHUMBERLAND PA-PERRY PA-SNYDER PA- 232 PM EDT THU JUL 17 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JUNIATA... NORTHEASTERN PERRY...NORTHWESTERN DAUPHIN...SOUTH CENTRAL SNYDER AND SOUTHWESTERN NORTHUMBERLAND COUNTIES... AT 230 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF SELINSGROVE...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR MEISERVILLE AROUND 240 PM...PORT TREVERTON AROUND 245 PM...LIVERPOOL AROUND 250 PM...MILLERSBURG AROUND 305 PM...PILLOW AROUND 310 PM AND BERRYSBURG AROUND 315 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15...AND ROUTE 209. FORECASTER: DANGELO
Special weather statement, Jul 17, 2:41 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 241 PM EDT THU JUL 17 2008 PAZ046-171915- SOUTHERN LYCOMING PA- 241 PM EDT THU JUL 17 2008 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LYCOMING COUNTY... AT 239 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MONTOURSVILLE TO JERSEY SHORE...MOVING EAST AT 18 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR SOUTH WILLIAMSPORT AROUND 250 PM... COLLOMSVILLE AROUND 255 PM...HUGHESVILLE AROUND 310 PM AND MUNCY AROUND 315 PM. THIS WILL IMPACT I-180 BETWEEN MILE MARKERS 10 AND 29...AS WELL AS ROUTE 15...ROUTE 220...AND STATE ROAD 118. FORECASTER: DANGELO
Special weather statement, Jul 17, 2:49 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 249 PM EDT THU JUL 17 2008 PAZ012-045-171930- NORTHERN CLINTON PA-SOUTHERN CLINTON PA- 249 PM EDT THU JUL 17 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON COUNTY... AT 244 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF LOCK HAVEN...MOVING SOUTHEAST AT 18 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR AVIS AROUND 255 PM...LOGANTON AROUND 315 PM AND CARROLL AROUND 325 PM. THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 180 AND 193...AND ROUTE 220. FORECASTER: DANGELO
Special weather statement, Jul 17, 3:02 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 302 PM EDT THU JUL 17 2008 PAZ041-042-172030- NORTHERN LYCOMING PA-SULLIVAN PA- 302 PM EDT THU JUL 17 2008 ...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL LYCOMING AND SULLIVAN COUNTIES... AT 258 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 13 MILES SOUTHWEST OF WYALUSING TO 11 MILES SOUTHEAST OF CANTON TO 8 MILES SOUTHWEST OF CANTON...MOVING SOUTHEAST AT 17 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR LINCOLN FALLS AROUND 315 PM...FORKSVILLE AROUND 330 PM...LAPORTE AROUND 400 PM AND RICKETTS GLEN STATE PARK AROUND 415 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220. FORECASTER: LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:34 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 41 min |
| Jul 17, 2:59 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 61 min |
| Jul 17, 3:24 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Sullivan | 96 min |
| Jul 17, 3:52 PM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Sullivan | 3 hr |
| Jul 17, 4:12 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Juniata, Northumberland, Snyder | 63 min |
| Jul 17, 4:55 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Juniata, Mifflin | 26 min |
| Jul 17, 5:43 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Snyder, Union | 41 min |
| Jul 17, 5:52 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Juniata, Perry, Snyder | 38 min |
| Jul 17, 5:55 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Tioga | 39 min |
| Jul 17, 6:29 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan, Tioga | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.